The Annals of Applied Probability

On maximum likelihood estimation of the extreme value index

Holger Drees, Ana Ferreira, and Laurens de Haan

Full-text: Open access

Abstract

We prove asymptotic normality of the so-called maximum likelihood estimator of the extreme value index.

Article information

Source
Ann. Appl. Probab., Volume 14, Number 3 (2004), 1179-1201.

Dates
First available in Project Euclid: 13 July 2004

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1089736282

Digital Object Identifier
doi:10.1214/105051604000000279

Mathematical Reviews number (MathSciNet)
MR2071420

Zentralblatt MATH identifier
1102.62051

Subjects
Primary: 62G32: Statistics of extreme values; tail inference
Secondary: 62G20: Asymptotic properties

Keywords
Asymptotic normality exceedances extreme value index maximum likelihood order statistics second-order condition

Citation

Drees, Holger; Ferreira, Ana; de Haan, Laurens. On maximum likelihood estimation of the extreme value index. Ann. Appl. Probab. 14 (2004), no. 3, 1179--1201. doi:10.1214/105051604000000279. https://projecteuclid.org/euclid.aoap/1089736282


Export citation

References

  • Arnold, B. C., Balakrishnan, N. and Nagaraja, H. N. (1992). A First Course in Order Statistics. Wiley, New York.
  • Balkema, A. A. and de Haan, L. (1974). Residual life time at great age. Ann. Probab. 2 792–804.
  • Cox, D. R. and Hinkley, D. V. (1974). Theoretical Statistics. Chapman and Hall, London.
  • Dekkers, A. L. M., Einmahl, J. H. J. and de Haan, L. (1989). A moment estimator for the index of an extreme-value distribution. Ann. Statist. 17 1833–1855.
  • Draisma, G., de Haan, L., Peng, L. and Pereira, T. T. (1999). A bootstrap-based method to achieve optimality in estimating the extreme-value index. Extremes 2 367–404.
  • Drees, H. (1998). On smooth statistical tail functionals. Scand. J. Statist. 25 187–210.
  • Gnedenko, B. V. (1943). Sur la distribution limite du terme du maximum d'une série aléatoire. Ann. Math. 44 423–453.
  • Grimshaw, S. D. (1993). Computing maximum likelihood estimates for the generalized Pareto distribution. Technometrics 35 185–191.
  • de Haan, L. and Stadtmüller, U. (1996). Generalized regular variation of second order. J. Austral. Math. Soc. Ser. A 61 381–395.
  • Hill, B. M. (1975). A simple general approach to inference about the tail of a distribution. Ann. Statist. 3 1163–1174.
  • Pickands, J., III (1975). Statistical inference using extreme order statistics. Ann. Statist. 3 119–131.
  • Shorack, G. and Wellner, J. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • Smith, R. L. (1987). Estimating tails of probability distributions. Ann. Statist. 15 1174–1207.